Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cell Death Differ. 2004 May;11(5):503-11.

Protective effects of estradiol on TRAIL-induced apoptosis in a human oligodendrocytic cell line: evidence for multiple sites of interactions.

Author information

  • 1Department of Experimental and Clinical Pharmacology, University of Catania, Italy.

Abstract

Demyelinating diseases are high impact neurological disorders. Steroids are regarded as protective molecules in the susceptibility to these diseases. Here, we studied the interactions between tumour necrosis factor-related apoptosis-inducing ligand (TRAIL), a potent proapoptotic molecule toxic to oligodendrocytes, and 17-beta-estradiol (E-17-beta), in human oligodendrocytic MO3.13 cells. Exposure of cells to TRAIL resulted in the upregulation of both death receptors DR4 and DR5 and apoptosis, as well as the activation of caspase-8 and -3, increased phosphorylation of Jun-N-terminal kinase and p38 kinase, and the reduction of bcl-2 and bcl-xL proteins. TRAIL-mediated MO3.13 cell apoptosis was abrogated by the dominant-negative form of the adaptor protein FADD and by caspase inhibitors. Preincubation with E-17-beta completely prevented both TRAIL-induced DR4 and DR5 upregulation and apoptosis. Estrogen-induced cytoprotection was time and concentration dependent and reverted by antiestrogens. Estrogen treatment per se reduced kinase phosphorylation, and upregulated bcl-2 and bcl-xL proteins. In conclusion, our data show that the detrimental role of TRAIL on oligodendrocytes can be effectively counteracted by estrogens, thus suggesting that the underlying molecular interactions can be of potential relevance in characterizing novel targets for therapy of demyelinating disorders.

2004

PMID:
14739940
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk